Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Online Exclusive Article

Diarrhea in Multiple Myeloma: A Review of the Literature

Beth Faiman
CJON 2016, 20(4), E100-E105 DOI: 10.1188/16.CJON.E100-E105

Background: One of the most common and inadequately managed symptoms that patients with multiple myeloma (MM) experience as a result of cancer treatment is diarrhea. Diarrhea in patients with MM often is severe enough to warrant dose reduction, delays, or discontinuation of chemotherapy. Short-term diarrhea can occur as a side effect of drugs, such as bortezomib (Velcade®) or panobinostat (Farydak®). Late-onset diarrhea from lenalidomide (Revlimid®) can occur 17–24 months after the start of therapy. Treatment of diarrhea is often by dose reduction and discontinuation of the offending drug. However, the symptom fails to entirely resolve with these interventions and dose reductions place the individual at risk for disease progression. Best practices for diarrhea management in MM are poorly understood, but diarrhea symptoms impede patient adherence and undermine quality of life.

Objectives: The purpose of this article is to review the etiology of the symptom of diarrhea in people with cancer, specifically MM. Management strategies also are discussed.

Methods: A comprehensive review of CINAHL®, MEDLINE®, and PubMed databases was performed using the search terms diarrhea, chemotherapy, multiple myeloma, and cancer. Research studies, guidelines, and papers from peer-reviewed publications were considered.

Findings: Although general guidelines from the American Society of Clinical Oncology and Oncology Nursing Society exist that suggest best practices in the management of chemotherapy-induced diarrhea, best practices to identify and manage diarrhea symptoms in patients with MM are lacking.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or